Alert archive / Arizona / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 5, NWS Flagstaff, AZ

July 6, 2014Coconino County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 6, 2014, 12:37 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2014, 12:37 PM MST (19:37 UTC)
Expired
Jul 6, 2014, 1:00 PM MST
In force
23 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

Counties Coconino County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 69 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.6 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2014-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2014-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

589 
WUUS55 KFGZ 061937
SVRFGZ
AZC005-025-062000-
/O.NEW.KFGZ.SV.W.0005.140706T1937Z-140706T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1237 PM MST SUN JUL 6 2014

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...
  EAST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 100 PM MST

* AT 1236 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR WEST FORK OF OAK CREEK...OR 11 MILES NORTH
  OF SEDONA...AND MOVING SOUTHWEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  JUNIPINE RESORT...GARLAND'S OAK CREEK LODGE AND SLIDE ROCK STATE
  PARK

THIS STORM MAY ALSO PRODUCE HEAVY RAIN RESULTING IN FLASH FLOODING.

LAT...LON 3485 11180 3502 11196 3514 11173 3500 11159
TIME...MOT...LOC 1937Z 052DEG 10KT 3502 11175

$$

DB
2 follow-up statements
807 
WWUS55 KFGZ 061949
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1249 PM MST SUN JUL 6 2014

AZC005-025-062000-
/O.CON.KFGZ.SV.W.0005.000000T0000Z-140706T2000Z/
YAVAPAI AZ-COCONINO AZ-
1249 PM MST SUN JUL 6 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM MST
FOR SOUTH CENTRAL COCONINO AND EAST CENTRAL YAVAPAI COUNTIES...

AT 1245 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR WEST FORK OF OAK CREEK...OR 10
MILES NORTH OF SEDONA...MOVING SOUTHWEST AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
JUNIPINE RESORT...GARLAND'S OAK CREEK LODGE...SLIDE ROCK STATE
PARK...MILEPOST 380 ON HWY 89 A AND MANZANITA CAMPGROUND

LAT...LON 3485 11180 3502 11196 3514 11173 3500 11159
TIME...MOT...LOC 1949Z 052DEG 10KT 3500 11178

$$

DB
265 
WWUS55 KFGZ 061956
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1256 PM MST SUN JUL 6 2014

AZC005-025-062005-
/O.EXP.KFGZ.SV.W.0005.000000T0000Z-140706T2000Z/
YAVAPAI AZ-COCONINO AZ-
1256 PM MST SUN JUL 6 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL COCONINO AND
EAST CENTRAL YAVAPAI COUNTIES HAS EXPIRED...

THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING OVER OAK CREEK 
HAS WEAKENED. HOWEVER THE STORM IS STILL PRODUCING HEAVY RAIN AND 
SMALL HAIL WHICH MAY CAUSE LOCAL RISES ON AREA CREEKS AND STREAMS.

LAT...LON 3485 11180 3502 11196 3514 11173 3500 11159
TIME...MOT...LOC 1955Z 052DEG 10KT 3499 11180

$$

DB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 9:30 AM MST, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 6, 9:30 AM MST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST SUN JUL 6 2014

.SYNOPSIS...A VERY MOIST AND UNSTABLE AIR MASS WILL REMAIN ACROSS
ARIZONA FOR THE NEXT SEVERAL DAYS. EXPECT SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS EACH DAY...WITH SOME STORMS PRODUCING
LOCALLY HEAVY RAIN.

&&

.DISCUSSION...A VERY MOIST AND UNSTABLE AIR MASS RESIDES ACROSS AZ
TODAY. PRECIPITABLE WATER /PW/ WAS 1.05 INCHES THIS MORNING WHICH IS
IN THE 95TH PERCENTILE. THE 12Z SOUNDING ALSO HAD ABUNDANT
INSTABILITY WITH A MIXED PARCEL SHOWING AROUND 700 TO 800 J/KG OF
CAPE AND IS ABOUT THE 80TH PERCENTILE. THE COMBINATION OF VERY HIGH
PW AND LARGE INSTABILITY WILL LIKELY RESULT IN MODERATE TO STRONG
THUNDERSTORMS TODAY CAPABLE OF PRODUCING SMALL HAIL AND VERY HEAVY
RAINFALL.

LARGE SCALE CIRCULATION THIS MORNING SHOWS AN ANTICYCLONE OVER THE
SOUTHERN GREAT BASIN WHICH IS PRODUCING A LIGHT EASTERLY FLOW ACROSS
NRN AZ. GIVEN THIS SETUP EXPECT STORMS TO FORM ON THE HIGHER TERRAIN
OF OF NRN AZ THEN SLOWLY MOVE WESTWARD INTO THE LOWER ELEVATIONS
LATER THIS AFTERNOON AND THIS EVENING. WITH THE WEAK STEERING FLOW
ALOFT STORM MOTION WILL PROBABLY BE DRIVEN IN PART BY OUTFLOWS.

WITH SLOW MOVING STORMS...THE MAIN THREAT TODAY WILL BE LOCALLY HEAVY
RAINFALL WITH THE POSSIBILITY OF FLOODING.

MODELS INDICATE A CONTINUATION OF THE PATTERN WITH DAILY SHOWERS AND
THUNDERSTORMS ACROSS NRN AZ FOR THE NEXT SEVERAL DAYS.

&&

.AVIATION...FOR THE 18Z PACKAGE...EXPECT INCREASING CLOUD THIS
MORNING WITH BASES 5-7KFT AGL. SCT TO NMRS SHRA/TSRA DEVELOPING
WITH ISOLD +TSRA THROUGH 03Z MONDAY. PRECIP COVERAGE DECREASING
SLOWLY THIS EVENING. PSBL MVFR/IFR VSBY/CIGS IN HEAVIER SHOWERS.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...
A VERY MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE ACROSS THE
AREA. WIDESPREAD AND FREQUENT SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED EACH DAY...SOME STORMS PRODUCING LOCALLY HEAVY RAIN.

TUESDAY THROUGH THURSDAY...AMPLE MOISTURE WILL REMAIN IN PLACE
OVER ARIZONA. WIDESPREAD SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED EACH DAY...WITH A CONTINUED CHANCE OF LOCALLY HEAVY RAIN.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........DB
AVIATION.......DL
FIRE WEATHER...PETERSON

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 6, 10:00 AM MST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST SUN JUL 6 2014

AZZ004>018-037>040-070700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST SUN JUL 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A VERY MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE ACROSS ARIZONA
TODAY. EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP BY LATE MORNING
ACROSS THE HIGHER TERRAIN AND MOVE TOWARDS LOWER ELEVATIONS THIS
AFTERNOON AND EVENING. STEERING WINDS ALOFT ARE WEAK TODAY AND STORMS
WILL BE SLOW MOVING THUS THERE IS AN ENHANCED THREAT OF LOCALLY HEAVY
RAIN AND FLOODING ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

EXPECT AN ACTIVE PERIOD OF DAILY SHOWERS AND THUNDERSTORMS FOR
MUCH OF THE WEEK...WITH AN ENHANCED THREAT OF LOCALIZED FLOODING
DUE TO OCCASIONALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 5:10 PM MSTSevere Thunderstorm WarningFGZYavapai26 min
Jul 5, 6:00 PM MSTSevere Thunderstorm WarningFGZGila, Yavapai30 min
Jul 5, 6:39 PM MSTAreal Flood AdvisoryFGZGila, Yavapai3 hr
Jul 6, 12:17 PM MSTAreal Flood AdvisoryFGZCoconino88 min
Jul 6, 12:59 PM MSTFlash Flood WarningFGZCoconino2 hr
Jul 6, 2:22 PM MSTSpecial Weather StatementFGZYavapai38 min
Jul 6, 2:55 PM MSTAreal Flood AdvisoryFGZYavapai65 min
Jul 6, 4:48 PM MSTAreal Flood AdvisoryFGZGila, Yavapai3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.